High Rates of Upper GI Bleeding After TAVR Pose Questions for Antithrombotics and TEE


By uncovering high rates of upper GI bleeding in TAVR patients, a new study is leading some to question best practices for prescribing antithrombotics in this population as well as potential implications of periprocedural methods like transesophageal echocardiography (TEE).

Antithrombotic regimens have never been standardized across all TAVR patients. Early practice tended towards triple therapy, but this strategy declined when patients were discovered to have excess bleeding complications and worse prognoses. On the flipside,  more recent studies have shown surprisingly high rates of postprocedural thrombus formation, leaving operators with the challenge of balancing pharmacotherapy risks and benefits.

For their new study, Dylan Stanger, MD (University of British Columbia, Vancouver, Canada), and colleagues looked at 841 patients who underwent TAVR at their institution between 2005 and 2014. In-hospital upper GI bleeding was reported in 17 patients (2.0%), and of those 12 underwent endoscopy confirming two duodenal ulcers, three gastric ulcers, and five high-risk esophageal lesions.

Triple therapy (9.0%) led to a tenfold greater risk of upper GI bleeding than those not on triple therapy (11.8% vs 1.0%; P < 0.001). However, the majority of patients (73.1%) were prescribed dual antiplatelet therapy with aspirin and clopidogrel after TAVR. Additionally, 27.2% of patients were given anticoagulation, which generally consisted of warfarin.

The paper was published online July 8, 2016, in Catheterization and Cardiovascular Interventions.

Lacking Evidence

Speaking with TCTMD, Stanger said contemporary antithrombotic regiments post-TAVR are “empirically determined,” with most physicians prescribing dual antiplatelet therapy for between 3 and 6 months. However, while today’s practice “tends to be much more effective than say 10 years ago when people were often kept on triple therapy, it would be nice to have some randomized controlled data to say single versus dual antiplatelet therapy is equally effective, or not,” he commented.

The fact that patients on triple antithrombotic therapy were at the highest risk for upper GI bleeding was “not particularly surprising, but interesting to document,” Stanger noted. He added that the study “dovetails nicely” into ongoing research like the ARTE trial, which is randomizing patients to aspirin with or without clopidogrel after TAVR.

More evidence “will be helpful,” according to Jeffrey Rossi, MD (Cleveland Clinic, OH), but the situation will ultimately mirror that of patients who receive coronary stents. “It’s unlikely that you’re going to find a single best regimen,” he commented TCTMD. “You’re going to have to tailor what you do to each individual patient.”

With valve thrombosis as a potential complication, physicians will need to do a better job of clarifying which specific patients develop thromboses and the significance of them in order to optimally assign triple therapy, Rossi said.

Potentially a ‘Moot Point’

Another issue raised by the study is the potential for TEE-guidance to worsen already existing esophageal lesions and thus cause bleeding in patients. “Typically when [TAVR patients] have GI bleeding, it’s gastric or duodenal ulcer,” Rossi explained. Given that 88.8% of the study patients received TEE, “it might be related,” he said.

Debate has been widespread over the safety of “minimalist TAVR,” which is typically done with local anesthesia and without TEE. Rossi believes Stanger et al’s paper could add fuel to the fire for performing the procedure in this manner at least for patients who might need triple therapy.

“That’s speculative,” he said, advising operators to at least do an esophagogastroduodenoscopy to test for problems before TAVR or potentially prescribe a proton pump inhibitor beforehand.

Stanger agreed. “We can’t say it’s causation, but it was interesting,” he said. But these days, he added, TEE-guided TAVRs is “effectively not done. . . . So it’s almost a bit of a moot point.”


 

 

Related Stories:

 

Sources
  • Stanger DE, Abdulla AH, Wong FT, et al. Upper gastrointestinal bleeding following transcatheter aortic valve replacement: a retrospective analysis. Catheter Cardiovasc Interv. 2016;Epub ahead of print.

Disclosures
  • Stanger and Rossi report no relevant conflicts of interest.

We Recommend

Comments